Missouri, 2005Damaging Wind in Missouri, August 21, 2005
August 21, 2005 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 2:48 PM CST, 17 minutes earlier.
Area forecast discussion, Aug 21, 2:48 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SUN AUG 21 2005
.DISCUSSION...
SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT)
ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS
TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S. ADJUSTING
THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE
REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP. MCV MOVING
ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING
OFF A FEW STORMS. IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS
ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS
DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM
THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE
EVENING HOURS. LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS
NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST
OKLAHOMA. THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON
LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW
TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE
WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL
INCLUDE SCATTERED WORDING IN THE ZONES.
NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE
WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS
THE PLAINS THE NEXT COUPLE OF DAYS. EVEN WITH MORE CLOUD COVER ON
MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS
IF THE AREA GETS SOME OF THIS UPPER FORCING. IT LOOKS NOW LIKE THE
FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE
REGION AS QUICKLY AS PREVIOUSLY THOUGH. THEREFORE...IVE BACKED OFF
BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT
THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE
GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD.
SAW
EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)...
PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS
THE WESTERN US. AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN
PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US
WITH WEAK ZONAL FLOW OVER THE CWA. SOME WEAK SHORTWAVE ENERGY MAY
PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME. HAVE KEPT
FORECAST DRY AT THIS TIME FOR THIS REASON. DOESNT APPEAR THAT ANY
DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF
PATTERN.
LINDENBERG
&&
.AVIATION...
CLOUD COVER IN NORTHEASTERN OKLAHOMA ASSOCIATED WITH VORT MAX IS
EXPECTED TO IMPACT JLN SITE BY 21Z AND CONTINUE TO SPREAD TOWARD SGF
BY LATE AFTERNOON. IN ADDITION...CUMULUS ARE CURRENTLY DEVELOPING
ACROSS SOUTHWESTERN MISSOURI WHICH SHOULD RESULT IN INCREASED SKY
COVERAGE AND LOWERING CIGS AROUND 5000FT AT BOTH TAF SITES AS THE
AFTERNOON PROGRESSES. HOWEVER...VFR CONDITIONS ARE EXPECTED TO
PERSIST. UPPER DISTURBANCE MAY TRIGGER THUNDERSTORMS NEAR THE SITES
AFTER 21Z...BUT TIMING AND THE EXACT LOCATION IS UNCLEAR AT THIS
TIME. 18Z TAFS INCLUDE VCTS FOR BOTH SITES THRU 02Z. WILL CONTINUE
TO MONITOR CONDITIONS TO DETERMINE NECESSITY FOR UPDATES DUE TO
CONVECTION.
SCHULTZ
&&
SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
WFO SGF
Hazardous weather outlook, Aug 21, 12:00 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN AUG 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN AUG 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
PRODUCE:
HEAVY RAIN.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND POSSIBLY ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
IN ADDITION...HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY
ACROSS A SMALL PORTION OF THE OUTLOOK AREA.
AREAS AFFECTED AND TIMING:
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY SOUTHWEST OF A OSAGE BEACH TO WEST PLAINS LINE.
HEAT INDEX VALUES MAY EXCEED 100 DEGREES ALONG AND SOUTHEAST OF A
GAINESVILLE TO SALEM LINE LATE THIS AFTERNOON.
DISCUSSION:
INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. THIS MAY LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. AN UPPER DISTURBANCE
PUSHING INTO SOUTHEAST KANSAS MAY TRIGGER SCATTERED STORMS ACROSS
SOUTHEAST KANSAS INTO WESTERN MISSOURI. VERTICAL WIND SHEAR WILL
BE WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...MODERATE INSTABILITY MAY LEAD TO A COUPLE OF STORMS WHICH
COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED DAMAGING WIND GUSTS.
LATE AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL
COMBINE WITH DEWPOINT VALUES IN THE 70S...PRODUCING HEAT INDEX
VALUES RANGING FROM 100 TO 105 THROUGH EARLY EVENING. LOCATIONS
AFFECTED BY THESE CONDITIONS WILL BE CONFINED TO SOUTH CENTRAL
MISSOURI.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
THE UPCOMING WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SAWThunderstorm Wind, Stone
- When
- August 21, 3:05 PM CST
- Where
- Stone County, Hurley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -93.500
Downburst winds damaged an out building on a farm along with downing several trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 21, 2005$609,000 · 60 kt wind · 16 events
- Lightning Strike in Nebraska, August 21, 2005$200,000 · 1 event
- Lightning Strike in Louisiana, August 21, 2005$65,000 · 1 event
- Damaging Wind in Alabama, August 21, 2005$40,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 21, 2005$30,000 · 50 kt wind · 4 events
- Damaging Wind in Missouri, August 21, 2005$30,000 · 60 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2005$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, August 21 to 22, 20051 injured · 55 kt wind · 10 events
- Damaging Wind in Missouri, August 21, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Arkansas, August 21, 2005$20,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, August 21, 2005$18,000 · 60 kt wind · 1 event
- Lightning Strike in Louisiana, August 21, 2005$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470094.